Early Wednesday (May 18) morning, CBS announced its primetime schedule for the 2011-2012 schedule.
TV’s most-watched network made a string of major moves, including shifting “CSI: Crime Scene Investigation” out of Thursday nights for the first time in 10 years. The network also shifted “The Good Wife” to Sunday nights and, in a minor shocker, moved original episodes of “Rules of Engagement” to Saturday nights, in what counts as the most aggressive piece of Saturday primetime scripted programming in years.
With an approach described as “dynamic stability,” CBS’ schedule starts with a nearly untouched Monday. “How I Met Your Mother,” the newly Ashton Kutcher-ized “Two and a Half Men,” “Mike & Molly” and “Hawaii Five-0” all remain in their familiar slots. The only addition is the 8:30 comedy “2 Broke Girls,” which stars “Kat Dennings” and Beth Behrs and comes from Michael Patrick King (“Sex and the City”) and Whitney Cummings.
Tuesdays will continue to be “NCIS” and “NCIS: Los Angeles,” while “The Good Wife” has been shifted out of the 10 p.m. hour to make room for the drama “Unforgettable,” which stars Poppy Montgomery as a investigator with a perfect memory.
Wednesdays will also lead with stability, with “Survivor” and “Criminal Minds” opening the door for the transplanted “CSI: Crime Scene Investigation.” And yes, that means that “Criminal Minds: Suspect Behavior” has been cancelled after one short season.
Nobody’s touching “The Big Bang Theory” at 8 p.m. on Thursdays, now leading into “How To Be a Gentleman,” a new comedy starring David Hornsby and Kevin Dillon. The new J.J. Abrams-produced, Jonathan Nolan-scripted drama “Person of Interest” will take the key 9 p.m. hour, with “The Mentalist” remaining at 10 p.m.
Friday’s also good for the “dynamic stability,” with “CSI: NY” and “Blue Bloods” remaining at 9 p.m. and 10 p.m. but the new drama “A Gifted Man,” featuring Patrick Wilson as a driven doctor, will lead the night off at 8 p.m.
Like the intro said, CBS has actually programmed a new scripted drama on Saturday night with “Rules of Engagement” at 8 p.m. This isn’t the same as shifting a failed drama like “Chase” or “Kings” or “Pushing Daisies” to Saturday to play out its run. This is a new comedy on Saturday from the beginning of a season, though it’ll be leading into a comedy repeat, a procedural repeat and “48 Hours Mystery,” so don’t put too much stock in it.
And then Sundays, “60 Minutes,” “The Amazing Race” and “CSI: Miami” remain untouched from last year, with Emmy winner “The Good Wife” moving in at 9 p.m.
Of note on the development side, CBS only made seven drama pilots this spring and if you include The CW’s “Ringer,” five of them went to series, a nearly cable-level of frugality. And interestingly, of the two drama that weren’t sent to series, one was “The Doctor,” which ended David Nutter’s streak of directing 16 consecutive pilots that made it to air.
Not scheduled yet, but already set for midseason are “Undercover Boss” and the new drama “The 2-2,” about a group of NYPD rookies.
More analysis to come, but for now…
CBS TELEVISION NETWORK
2011-2012 PRIMETIME SCHEDULE
(N=New, NT=New Time, all times ET/PT)
8:00-8:30 PM HOW I MET YOUR MOTHER
8:30-9:00 PM 2 BROKE GIRLS (N)
9:00-9:30 PM TWO AND A HALF MEN
9:30-10:00 PM MIKE & MOLLY
10:00-11:00 PM HAWAII FIVE-0
8:00-9:00 PM NCIS
9:00-10:00 PM NCIS: LOS ANGELES
10:00-11:00 PM UNFORGETTABLE (N)
8:00-9:00 PM SURVIVOR: SOUTH PACIFIC
9:00-10:00 PM CRIMINAL MINDS
10:00-11:00 PM CSI: CRIME SCENE INVESTIGATION (NT)
8:00-8:30 PM THE BIG BANG THEORY
8:30-9:00 PM HOW TO BE A GENTLEMAN (N)
9:00-10:00 PM PERSON OF INTEREST (N)
10:00-11:00 PM THE MENTALIST
8:00-9:00 PM A GIFTED MAN (N)
9:00-10:00 PM CSI: NY
10:00-11:00 PM BLUE BLOODS
8:00-8:30 PM RULES OF ENGAGEMENT (NT)
8:30-9:00 PM COMEDYTIME SATURDAY
9:00-10:00 PM CRIMETIME SATURDAY
10:00-11:00 PM 48 HOURS MYSTERY
7:00-8:00 PM 60 MINUTES
8:00-9:00 PM THE AMAZING RACE
9:00-10:00 PM THE GOOD WIFE (NT)
10:00-11:00 PM CSI: MIAMI